Inequalities pp 313-316 | Cite as

Baryon Mass Inequalities in Quark Models

  • Elliott H. Lieb


Recently conjectured three- (and more-) body mass inequalities are investigated for the quark models of baryons in which it is assumed that baryon masses are the ground-state energies of Schrödinger-type operators with pair potentials V. It is proved that these inequalities hold (even with a “relativistic” form for the kinetic energy) if V belongs to a certain class (which includes many potentials commonly used), but that they do not hold for all V (even in the nonrelativistic case). One example of our results is 2M(cqs)≥ M(cqq) + M(css).


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    R. Bertimann and A. Martin, Nucl. Phys. B168, 111 (1980).CrossRefGoogle Scholar
  2. 2.
    J. M. Richard and P. Taxil, Ann. Phys. (N.Y.) 150, 267 (1983).CrossRefGoogle Scholar
  3. 3.
    S. Nussinov, Phys. Rev. Lett. 52, 966 (1984).CrossRefGoogle Scholar
  4. 4.
    D. Weingarten, Phys. Rev Lett. 51, 1830 (1983).CrossRefGoogle Scholar
  5. 5.
    E. Witten, Phys. Rev. Lett. 51, 2351 (1983).MathSciNetCrossRefGoogle Scholar
  6. 6.
    J. P. Ader, J. M. Richard, and P. Taxil, Phys. Rev. D 25, 2370 (1982).CrossRefGoogle Scholar
  7. 7.
    S. Nussinov, Phys. Rev. Lett. 51, 2081 (1983).CrossRefGoogle Scholar
  8. 8.
    J. M. Richard, Phys. Lett. 139B, 408 (1984).MathSciNetGoogle Scholar
  9. 9.
    M. Gell-Mann, Phys. Rev. 125, 1067 (1962).MathSciNetzbMATHCrossRefGoogle Scholar
  10. 10.
    S. Okubo, Prog. Theor. Phys. 27, 949 (1962).zbMATHCrossRefGoogle Scholar
  11. 11.
    J. M. Richard and P. Taxil, Phys. Rev. Lett. 54, 847 (1985).CrossRefGoogle Scholar
  12. 12.
    M. Reed and B. Simon, Methods of Modern Mathematical Physics, Vol. 4 (Academic, New York, 1978).zbMATHGoogle Scholar
  13. 13.
    R. Askey, in Harmonic Analysis on Homogeneous Spaces: Proceedings of the Symposia in Pure Mathematics, Vol. 26 (American Mathematics Society, Providence, 1973), pp. 335–338. In this paper Askey proves the sufficiency of (9) if a conjecture about Bessel functions holds. This he proves for d odd in R. Askey, Trans. Am. Math. Soc. 179, 71 (1973). The even-d case was proved in J. Fields and M. Ismail, J. Math. Anal. 6, 551 (1975).CrossRefGoogle Scholar
  14. 14.
    C. Quigg and J. Rosner, Phys. Rep. 56, 167 (1979).MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2002

Authors and Affiliations

  • Elliott H. Lieb
    • 1
  1. 1.Departments of Mathematics and PhysicsPrinceton UniversityPrincetonUSA

Personalised recommendations